Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS Nashville, TN

May 31, 2018Coffee County, Grundy County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2018, 7:46 PM CDT for Coffee County, Grundy County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 7:46 PM CDT (00:46 UTC)
Expired
May 31, 2018, 8:30 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, TN, Grundy County, TN

The radar

The Northeast Alabama radar (KHTX), 52 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2231 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2231 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS54 KOHX 010046
SVROHX
TNC031-061-010130-
/O.NEW.KOHX.SV.W.0064.180601T0046Z-180601T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
746 PM CDT THU MAY 31 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 830 PM CDT.

* At 746 PM CDT, a severe thunderstorm was located 10 miles northwest
  of Monteagle, or 11 miles southeast of Manchester, moving northeast
  at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Palmer,
  Beersheba Springs, Hillsboro, Pelham and Woods Reservoir.

This includes Interstate 24 between mile markers 117 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3529 8592 3532 8598 3531 8600 3534 8603
      3535 8606 3538 8609 3553 8587 3551 8582
      3552 8580 3553 8573 3535 8552 3533 8555
      3531 8562 3530 8566 3529 8569 3529 8571
      3528 8570 3524 8582 3524 8584 3522 8587
TIME...MOT...LOC 0046Z 243DEG 18KT 3535 8593 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 6:41 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 31, 6:41 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
641 PM CDT Thu May 31 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Currently storms are making their way across the mid state.
Several storms throughout the morning and early afternoon hours
have become strong and produced small hail, brief heavy downpours
and plenty of lightning. Surface based CAPE values have been great
in fueling the storms, but small shear values have kept them
short-lived and disorganized. Expect activity this afternoon to
continue to be strong with an isolated severe storm possible.

This evening CAPE values will continue to be 2000 to 3000 j/kg
with shear in a more optimal range of 40 to 50 knots over our
northwest counties and western Kentucky. Taking this into account,
we're still expecting a more robust wave of strong to severe
storms to organize this evening (a little later than previous
model runs had suggested) and push southeast out of Kentucky and
into Middle Tennessee. The best timing looks to be after 7pm for
extreme northern Middle Tennessee counties. High winds and hail
will remain the main threats with this evening's wave. This line
should weaken as it will be moving into a less sheared and
slightly more stable environment over eastern and southern
portions of our areas. While this evening's wave should contain
the bulk of our severe potential, the chances for strong
thunderstorms will continue after midnight and into the early
morning hours on Friday. Shear will drop off to 20 to 30 knots and
CAPE values are expected to fall to around 1500 j/kg overnight,
so any storms after 1AM should be sub severe. Thunderstorm chances
will linger into Friday as the upper trough axis swings through
the Tennessee River Valley. Scattered showers and thunderstorms
will diminish from west to east as the day progresses.

Friday night and Saturday will bring a brief break in storm
chances. However, it will still be warm and muggy with highs in
the upper 80s and dewpoints in the low 70s in many areas on
Saturday afternoon. Precip chances will increase on Saturday
evening with the approach of a frontal boundary. Could see some
strong to severe storms as the front pushes through the mid-state
overnight Saturday night. Instability is marginal, but the front
should provide enough lift to produce some strong winds and hail
through the early morning hours on Sunday.

After the front passes on Sunday afternoon the forecast finally
starts to dry out. Dewpoints are expected to find the 50s and 60s
and stay there through mid week next week. Temperatures will be
around normal with highs in the low to mid 80s and overnight lows
in the low 60s. There is an upper low that threatens to bring a
chance of rain next Tuesday, but kept low pops in the forecast for
now as models show it staying to our north and east as it dips
south.

&&

.AVIATION...
00Z TAF DISCUSSION.

Scattered showers and thunderstorms are currently impacting
northeastern portions of the CWA. These storms will impact KCSV
in the next few hours; VFR conditions at all other terminals.
Another round of showers and thunderstorms are possible tomorrow
morning moving southwestward. Storm should arrive at KCKV by 06Z,
KBNA/KMQY by 07Z, and KCSV by 11Z. MVFR cigs and vis are possible
during these showers and storms. After these storms, VFR
conditions will return to all terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......11
AVIATION........MacDonald
Hazardous weather outlook, May 31, 3:38 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
338 PM CDT Thu May 31 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-012045-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
338 PM CDT Thu May 31 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe storms in areas mainly to the
north and west of Nashville during the late evening, with a slight
risk across most of the remainder of Middle Tennessee. Strong storms
will continue overnight. The primary risks are large hail, damaging
straight-line winds, and localized flash flooding during the heaviest
storms. There is a low risk of tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal to slight risk of severe storms again Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening.

Rose

In the hours before

Local storm report, May 31, 6:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     LIGHTNING        2 NW OAKLAND            36.29N  86.38W
05/31/2018                   WILSON             TN   EMERGENCY MNGR

            LIGHTNING STRUCK A 20X50 SHED WITH DAMAGE TO NEAR BY
            HOUSE. DAMAGE TO HOUSE ESTIMATED AT ~6K.

&&

EVENT NUMBER OHX1800102

FBORDEN
Special weather statement, May 31, 7:11 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
711 PM CDT THU MAY 31 2018

TNZ032>034-065-066-010100-
Putnam TN-Cumberland TN-Fentress TN-Overton TN-White TN-
711 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OVERTON...
CUMBERLAND...NORTHEASTERN WHITE...SOUTHEASTERN PUTNAM AND
SOUTHWESTERN FENTRESS COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm near
Monterey, or 11 miles southeast of Cookeville, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crossville, Sparta, Fairfield Glade, Monterey, Crab Orchard, Pleasant
Hill, Lake Tansi, Cumberland Mountain State Park, Slate Springs and
Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3578 8489 3577 8490 3594 8552 3622 8537
      3620 8491 3619 8491 3618 8490 3615 8491
      3613 8487 3608 8483 3609 8483 3609 8481
TIME...MOT...LOC 0011Z 277DEG 27KT 3606 8533

Barnwell
Special weather statement, May 31, 7:13 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
713 PM CDT THU MAY 31 2018

TNZ063-064-078-010100-
Cannon TN-De Kalb TN-Warren TN-
713 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DE KALB...NORTHERN
WARREN AND NORTHEASTERN CANNON COUNTIES UNTIL 800 PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Smithville, Woodbury and Rock Island State Park.

LAT...LON 3605 8568 3592 8566 3590 8565 3589 8567
      3589 8564 3588 8564 3585 8567 3585 8563
      3583 8565 3583 8568 3582 8564 3580 8562
      3575 8561 3574 8604 3592 8606
TIME...MOT...LOC 0012Z 253DEG 16KT 3584 8600

Barnwell
Special weather statement, May 31, 7:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
728 PM CDT THU MAY 31 2018

TNZ028-030>032-064-010115-
Putnam TN-Wilson TN-De Kalb TN-Jackson TN-Smith TN-
728 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH...NORTHERN DE
KALB...SOUTHWESTERN JACKSON...SOUTHEASTERN WILSON AND SOUTHWESTERN
PUTNAM COUNTIES UNTIL 815 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Watertown, or 12 miles southwest of Carthage, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Watertown, Gordonsville, Hickman, South Carthage, Alexandria,
Dowelltown, Center Hill Lake and Edgar Evans State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 8614 3618 8617 3630 8567 3601 8567
TIME...MOT...LOC 0027Z 262DEG 14KT 3611 8607

Barnwell
Special weather statement, May 31, 7:36 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
736 PM CDT THU MAY 31 2018

TNZ077-079-010115-
Coffee TN-Grundy TN-
736 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE AND WESTERN
GRUNDY COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Sewanee, or 11 miles southeast of Manchester, moving
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gruetli-Laager, Tracy City, Monteagle, Altamont, Coalmont, Beersheba
Springs, Hillsboro, Pelham, Arnold AFB, Fiery Gizzard State Park and
Woods Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 8578 3524 8582 3524 8584 3522 8587
      3529 8592 3531 8596 3530 8596 3532 8598
      3531 8600 3534 8603 3535 8608 3538 8609
      3549 8567 3530 8563 3530 8566 3529 8569
      3529 8571 3524 8569 3522 8574
TIME...MOT...LOC 0036Z 259DEG 17KT 3533 8597

Barnwell
Special weather statement, May 31, 7:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
738 PM CDT THU MAY 31 2018

TNZ077>079-010130-
Coffee TN-Grundy TN-Warren TN-
738 PM CDT THU MAY 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COFFEE...SOUTHERN
WARREN AND NORTHERN GRUNDY COUNTIES UNTIL 830 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Manchester, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
McMinnville, Altamont, Morrison, Beersheba Springs, Viola and
Summitville.

LAT...LON 3562 8607 3573 8561 3561 8559 3560 8559
      3553 8557 3553 8561 3550 8557 3547 8556
      3546 8605
TIME...MOT...LOC 0038Z 259DEG 17KT 3555 8597

Barnwell

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:03 PM CDTAreal Flood AdvisoryOHXJackson, Putnam3 hr
May 31, 7:11 PM CDTSpecial Weather StatementOHXCumberland, White49 min
May 31, 7:13 PM CDTSpecial Weather StatementOHXDeKalb47 min
May 31, 7:28 PM CDTSpecial Weather StatementOHXSmith47 min
May 31, 7:36 PM CDTSpecial Weather StatementOHXGrundy39 min
May 31, 7:38 PM CDTSpecial Weather StatementOHXWarren52 min
May 31, 8:00 PM CDTSpecial Weather StatementOHXCumberland, White45 min
May 31, 8:06 PM CDTAreal Flood AdvisoryOHXDeKalb, Putnam, White3 hr
May 31, 8:22 PM CDTSpecial Weather StatementOHXGrundy38 min
May 31, 8:42 PM CDTSpecial Weather StatementOHXCumberland, Van Buren48 min
May 31, 8:46 PM CDTSpecial Weather StatementOHXCoffee44 min
May 31, 9:20 PM CDTSpecial Weather StatementOHXCoffee, Grundy40 min
May 31, 9:52 PM CDTAreal Flood AdvisoryOHXCoffee, Grundy113 min
Jun 1, 12:08 AM CDTSpecial Weather StatementOHXHouston, Stewart67 min
Jun 1, 1:56 AM CDTSpecial Weather StatementOHXDavidson34 min
Jun 1, 1:58 AM CDTSpecial Weather StatementOHXCheatham, Dickson32 min
Jun 1, 2:18 AM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Williamson27 min
Jun 1, 2:21 AM CDTSpecial Weather StatementOHXHumphreys, Perry24 min
Jun 1, 2:27 AM CDTSpecial Weather StatementOHXDavidson, Robertson, Williamson48 min
Jun 1, 2:39 AM CDTSpecial Weather StatementOHXPickett51 min
Jun 1, 2:55 AM CDTSpecial Weather StatementOHXDavidson, Macon, Sumner, Trousdale, Williamson, Wilson65 min
Jun 1, 3:04 AM CDTSpecial Weather StatementOHXPutnam26 min
Jun 1, 3:11 AM CDTSpecial Weather StatementOHXCannon34 min
Jun 1, 3:43 AM CDTSpecial Weather StatementOHXRutherford, Smith, Wilson47 min
Jun 1, 3:50 AM CDTSpecial Weather StatementOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne55 min
Jun 1, 3:58 AM CDTSpecial Weather StatementOHXCannon, DeKalb47 min
Jun 1, 4:28 AM CDTSpecial Weather StatementOHXCumberland, White32 min
Jun 1, 4:42 AM CDTSpecial Weather StatementOHXGiles, Marshall18 min
Jun 1, 5:53 AM CDTSpecial Weather StatementOHXGrundy22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.